Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 3, NWS Marquette, MI

May 28, 20218 counties in Michigan

NWS Marquette, MI issued this frost advisory at May 28, 2021, 2:50 PM EDT for 8 counties in Michigan. It took effect at May 29, 2021, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 28, 2021, 2:50 PM EDT (18:50 UTC)
In effect from
May 29, 2021, 12:00 AM EDT
Expired
May 29, 2021, 8:00 AM EDT
In force
8 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Delta County, MI, Dickinson County, MI, Houghton County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 49 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS73 KMQT 281850
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
250 PM EDT Fri May 28 2021

MIZ002-004-009-010-084-291200-
/O.NEW.KMQT.FZ.W.0001.210529T0400Z-210529T1200Z/
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
Including the cities of Ontonagon, L'Anse, Ironwood, Iron River, 
Kenton, and Sidnaw
250 PM EDT Fri May 28 2021 /150 PM CDT Fri May 28 2021/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
TO 8 AM EDT /7 AM CDT/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected away from
  the lakeshores. Areas near the lakeshores could see temperatures
  fall into the low 30s to upper 20s.

* WHERE...Ontonagon, Baraga, Gogebic, Iron and Southern Houghton 
  Counties.

* WHEN...From midnight EDT /11 PM CDT/ tonight to 8 AM EDT /7 AM 
  CDT/ Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MIZ003-005>007-011>014-085-291200-
/O.NEW.KMQT.FR.Y.0003.210529T0400Z-210529T1200Z/
Northern Houghton-Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Houghton, Hancock, Gwinn, Marquette, 
Grand Marais, Munising, Newberry, Iron Mountain, Menominee, 
Escanaba, Gladstone, Manistique, and Seney
250 PM EDT Fri May 28 2021 /150 PM CDT Fri May 28 2021/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
TO 8 AM EDT /7 AM CDT/ SATURDAY...

* WHAT...Temperatures as low as 30 will result in frost formation,
  mainly away from the lakeshores.

* WHERE...Northern Houghton, Marquette, Alger, Luce, Dickinson, 
  Menominee, Delta, Southern Schoolcraft and Northern 
  Schoolcraft Counties.

* WHEN...From midnight EDT /11 PM CDT/ tonight to 8 AM EDT /7 AM 
  CDT/ Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

jp
1 follow-up statement
803 
WWUS73 KMQT 290945
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
545 AM EDT Sat May 29 2021

MIZ002-004-009-010-084-291200-
/O.CON.KMQT.FZ.W.0001.000000T0000Z-210529T1200Z/
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
Including the cities of Ontonagon, L'Anse, Ironwood, Iron River, 
Kenton, and Sidnaw
545 AM EDT Sat May 29 2021 /445 AM CDT Sat May 29 2021/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 25 expected away from
  the lakeshores. Areas near the lakeshores could see temperatures
  fall into the low 30s to upper 20s.

* WHERE...Baraga, Ontonagon, Gogebic, Southern Houghton and Iron 
  Counties.

* WHEN...Until 8 AM EDT /7 AM CDT/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MIZ003-005>007-011>014-085-291200-
/O.CON.KMQT.FR.Y.0003.000000T0000Z-210529T1200Z/
Northern Houghton-Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Houghton, Hancock, Gwinn, Marquette, 
Grand Marais, Munising, Newberry, Iron Mountain, Menominee, 
Escanaba, Gladstone, Manistique, and Seney
545 AM EDT Sat May 29 2021 /445 AM CDT Sat May 29 2021/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost formation,
  mainly away from the lakeshores.

* WHERE...Alger, Luce, Marquette, Northern Houghton, Delta, 
  Menominee, Southern Schoolcraft, Dickinson and Northern 
  Schoolcraft Counties.

* WHEN...Until 8 AM EDT /7 AM CDT/ this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at May 28, 1:20 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 1:20 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
120 PM EDT Fri May 28 2021

.SHORT TERM...(Today and tonight)
Issued at 417 AM EDT FRI MAY 28 2021

Satellite imagery shows a low pressure digging southeast over
southern MN early this morning. Therefore, as the low continues to
be pushed south by a high pressure over northern Ontario today,
expect skies to clear out. Lows this morning should be about what
they are right now; they could possibly drop a degree or two, but
given the cloud coverage and the lack of advection of cooler or
warmer air, these temperatures should be near the same until the sun
comes up. The only exception may be over the Keweenaw where clouds
could move out before daybreak.

Expect some slight WAA over the area later today as temperatures
climb into the 50s across most of Upper Michigan. This increase in
temperatures should be helped by the diminishing cloud coverage
throughout the day. Some mixing of very dry air in the lower levels
is expected to occur today. This is expected to drop RHs to the
upper teens to low 20 percents across much of the interior. Given
that wind gusts could reach to around 20 mph today and the slight
warming of temperatures, there are some fire weather concerns across
the U.P. today.

Tonight, expect clear skies and slightly cooler temperatures as
clear skies should help the radiation from the earth escape (and
thus cool us at the surface down). Given that lows are expected to
get below freezing, frost at the very least is expected tonight
across much of the interior. Therefore, it may be prudent to protect
any vulnerable plants.

.LONG TERM...(Saturday through Thursday)
Issued at 350 AM EDT FRI MAY 28 2021

Models suggest that a progressive but mainly dry pattern will
prevail into next week. A mid/upper level trough into the northwest
CONUS will lose amplitude as it slides toward the Upper Great Lakes
early next week. A building ridge over the western CONUS will favor
downstream troughing over the central CONUS toward the middle and
end of the week. Temperatures will rebound closer to seasonal
averages this weekend and remain at or slightly above normal through
most of next week.

Beginning Saturday, The Hudson Bay high will shift slowly east into
Quebec this weekend but will maintain its influence and associated
very dry airmass into the Upper Great Lakes. Plenty of sunshine with
mixing to around 5k ft will boost temps into the mid and upper 60s
(except 50s near the Great Lakes) and drop dewpoints at least into
the low/mid 20s inland. This will drop min RH values to around 20
percent. However, generally light winds below 10 mph should limit
fire weather concerns.

Saturday night and Sunday, some frost may again be possible,
especially central and east, with light winds overnight and the dry
airmass (PWATs around 0.25 inch) in place. As the sfc ridge moves
off to the east and a south-southwest return flow ensues, high temps
in the upper 60s are expected, except along Lake Michigan. RH values
again will dip into the 20-30 pct range, especially central and
east. Winds gusting to 15-20 mph over the east half will likely
result in elevated wildfire concerns.

Mon, the weakened mid level trough originating from the nw CONUS and
its associated sfc cold front move into the area. Increasing low
level moisture will bring the potential for at least scattered
showers. A thunderstorm may also be possible, but instability might
be limited as dewpoints could struggle to reach 50F.

Tue-Thu, additional pcpn chances seem minimal as the more favorable
moisture appears to remain well south with the southern stream
portion of the developing trough. Some diurnal shra/tsra cannot be
ruled out especially if a weaker northern stream wave moves through
the area, but more widespread or heavier showers are not expected.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 119 PM EDT FRI MAY 28 2021

VFR conditions are expected to prevail through this TAF period. Some
gusty winds will be possible this afternoon. As dinural mixing
weakens late this afternoon, expect gusty winds to end and
winds to become light and variable overnight.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 417 AM EDT FRI MAY 28 2021

Winds gusts 20 knots or less are expected for the next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...Voss
AVIATION...JP
MARINE...TAP
Hazardous weather outlook, May 28, 4:45 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Marquette MI
445 AM EDT Fri May 28 2021

MIZ001>007-009>014-084-085-291100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
445 AM EDT Fri May 28 2021 /345 AM CDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Low relative humidities and northeast winds gusting to 20 to 25 mph
will cause elevated wildfire concerns across much of Upper Michigan
today. See the latest Special Weather Statement for further details.

There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County today.

Widespread frost is expected across much of Upper Michigan tonight.
Some interior locations may fall below freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Patchy frost is possible inland from the Great Lakes Saturday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-291100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
445 AM EDT Fri May 28 2021 /345 AM CDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-291100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
445 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:50 PM EDTFreeze WarningMQTBaraga, Gogebic, Houghton, Iron, Ontonagon17 hr

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.